Hail, Seward
- When
- June 14, 9:08 PM CST
- Where
- Seward County, 1.73 mi NW of Utica
- Measured
- 1.75 in hail
- Reported by
- Public
- Coordinates
- 40.900, -97.350
Public reported 1.75 inch hail and several windows broken in their home.
A cluster of supercell thunderstorms moved through the region beginning on the evening of June 14 and continuing into the early morning hours of June 15. The storms produced widespread wind gusts of 75 to 115 mph, hail 1 to 3 inches in diameter, and two EF1 tornadoes.
Every event with a place to put it. Tap one for its entry below.
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
The episode as NWS OAX wrote it up.
A cluster of supercell thunderstorms moved through the region beginning on the evening of June 14 and continuing into the early morning hours of June 15. The storms produced widespread wind gusts of 75 to 115 mph, hail 1 to 3 inches in diameter, and two EF1 tornadoes. Minor flooding was also reported in Omaha. The storms caused widespread tree damage, and some structural damage to homes and businesses.
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Omaha, NE wrote its last area forecast discussion before the first event at Jun 14, 5:34 PM CST, 3 hours 34 minutes earlier.
Area Forecast Discussion National Weather Service Omaha/Valley NE 634 PM CDT Tue Jun 14 2022 ...Updated Aviation Forecast Discussion... .DISCUSSION... Issued at 355 PM CDT Tue Jun 14 2022 As evident on the visible satellite, a cold front bisects the area this afternoon, with temps ranging from seasonably reasonable low 80s near South Dakota to mid-90s in closer to Missouri. Triple digit heat indices have infected western Iowa. A heat advisory continues for our far southeastern counties until 7pm. That's when our attention can turn entirely to the severe weather potential. Plenty of CAPE across the area this afternoon, it's held at bay by a cap of about -200 J/Kg of CIN. As humidity climbs ahead of the front and the EML cools, surface based storms may develop south of a line from Council Bluffs to Lincoln to Daykin, NE. These storms will have up to 4000 J/Kg of CAPE to work with and plenty of shear. Storms along the front could produce a tornado, but hail and damaging winds will be the primary threats. Three hour flash flood guidance of only 1.5-2" would suggest that any training along the front could produce some flash flooding. The 12Z HREF suggests about a 10% neighborhood probability of 3" of QPF in three hours in southwest Iowa. Heavy rain is a possibility for the entire area with PWATs at about 2". This initial wave of storms may be overshadowed later in the evening by some elevated convection as the LLJ kicks into gear. This will push the action north of the relatively stationary front. The low- level stability may decrease the odds of severe wind potential a bit, but forecast soundings don't exactly preclude it. If the storms grow upscale into an QLCS, the cold pool may help keep them surface based and capable of producing a mesovortext and perhaps a quick spin up tornado. Convection continues overnight, generally moving north across the CWA and exiting the region just before sunrise. The day two convective outlook's marginal designation in western Iowa is simply a function of the exiting early morning convection. The area should be mostly dry as the June sun rises once again. I've knocked temps down for Wednesday as the front is progged to be significantly farther south than this weekend's forecasts suggested. Certainly there's some uncertainty in its placement, especially with tonight's expected convection. I'm interested to see where it sits tomorrow morning. Thursday evening brings another opportunity for severe weather along the same front, expected this time to be draped a bit more west to east. The heat builds back into the area this weekend with a ridge pushing well into the Dakotas. Triple digit heat is possible Sunday, Monday and Tuesday. Even with the dewpoints a bit drier than they've been this week, heat advisory criteria may be met. && .AVIATION...(For the 00Z TAFS through 00Z Wednesday evening) Issued at 606 PM CDT Tue Jun 14 2022 Thunderstorms are expected to develop along a front currently over southeast Nebraska and southwest Iowa this evening. Latest CAMs show storm initiation around 01-02Z this evening, with storms festering along this boundary, as it drifts northward, through 12Z. The best chance for convection at KLNK and KOMA would be from around 02-06Z, with a smaller chance of storms lingering until 10Z as they drift north. The best chance over KOFK appears to be 04-08Z with a few showers and storms lingering until 12Z. The main threats with any storms that develop would be large hail and damaging winds. VFR conditions are expected to prevail late Wednesday morning through Wednesday evening. && .OAX WATCHES/WARNINGS/ADVISORIES... NE...Heat Advisory until 7 PM CDT this evening for NEZ091>093. IA...Heat Advisory until 7 PM CDT this evening for IAZ080-090-091. && DISCUSSION...Nicolaisen AVIATION...KG
Hazardous Weather Outlook National Weather Service Omaha/Valley NE 714 PM CDT Tue Jun 14 2022 IAZ043-055-056-069-079-080-090-091-NEZ011-012-015>018-030>034- 042>045-050>053-065>068-078-088>093-151415- Monona-Harrison-Shelby-Pottawattamie-Mills-Montgomery-Fremont- Page-Knox-Cedar-Thurston-Antelope-Pierce-Wayne-Boone-Madison- Stanton-Cuming-Burt-Platte-Colfax-Dodge-Washington-Butler- Saunders-Douglas-Sarpy-Seward-Lancaster-Cass-Otoe-Saline- Jefferson-Gage-Johnson-Nemaha-Pawnee-Richardson- 714 PM CDT Tue Jun 14 2022 This Hazardous Weather Outlook is for portions of southwest Iowa...west central Iowa...east central Nebraska...northeast Nebraska and southeast Nebraska. .DAY ONE...Tonight and Wednesday Scattered thunderstorms developing along a frontal boundary over southeast Nebraska and southwest Iowa, will continue to drifting northward through the overnight hours. Large hail, damaging winds, and locally heavy rainfall are the primary hazards. .DAYS TWO THROUGH SEVEN...Wednesday night through Tuesday Thunderstorms may redevelop on Thursday evening south of the Platte River. Severe weather is possible. Hot and humid weather can be expected Saturday through Monday with daytime highs again in the upper 90s to lower 100s. .SPOTTER INFORMATION STATEMENT... Widespread spotter activation will probably not be needed tonight, but spotters are encouraged to report severe weather if it develops in your area.
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE OMAHA/VALLEY NE
753 PM CDT TUE JUN 14 2022
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0750 PM HAIL 2 S BEATRICE 40.25N 96.75W
06/14/2022 E0.75 INCH GAGE NE PUBLIC
REPORT FROM MPING.
&&
CAPRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE OMAHA/VALLEY NE
959 PM CDT TUE JUN 14 2022
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0920 PM HAIL HENDERSON 41.14N 95.43W
06/14/2022 E1.25 INCH MILLS IA PUBLIC
RELAYED VIA BROADCAST MEDIA. PICTURE OF HAIL
LARGER THAN A QUARTER. TIME ESTIMATED FROM
RADAR.
&&
CAThe Omaha radar (KOAX), 95 km away, was scanning. The volume nearest the first event began at 03:06 UTC.
18 hail, 15 thunderstorm wind, 1 tornado. Local standard time, as filed.
Public reported 1.75 inch hail and several windows broken in their home.
Public reported an overturned irrigation pivot.
COOP Observer reported ping pong ball sized hail.
Public reported widespread hail damage to home, back window broken out in automobile.
Public reported 2 inch hail via mPing.
Trained spotter reported 1.75 inch hail.
Personal weather station measured a peak wind gust of 61 mph.
Broadcast media relayed report of 2.25-inch hail at a Seward car wash.
Public reported 1.5 inch hail and broken skylight and windows.
Emergency management reported 2 inch hail.
Lincoln Airport ASOS measured a peak wind gust of 59 mph.
Report of ping pong sized hail covering the ground with the a few stones as big as 3.5 inches. Substantial damage to trees, crops, and vehicles.
Report of 1.75 inch hail.
Public reported 1 inch hail.
Trained spotter reported estimated wind gusts at 70 mph and a tree blown into a fence.
An NWS survey team observed a broad, intense area of severe straight line winds. Some of the most intense winds extended from an area near Greenwood to the east and southeast, impacting Murdock, Louisville, Manley, and other areas. Most of the damage was snapped trees and power poles, but there was also damage to buildings and grain bins. This large downburst area was several miles wide and frequently had 60 to 80 mph winds with some locations experiencing gusts to nearly 100 mph. There was a also a 2.2 mile long tornado track within the severe wind area, but aside from that track the vast majority of damage was from a west to east or northwest to southeast direction.
Emergency management reported a measured peak wind gust of 61 mph.
Emergency management reported 1 inch hail.
A tornado developed near Church Road west of 298th Street and immediately damaged a home. One of the roof peaks was torn off and garage doors blown in. The damage here was very focused as nearby trees were not damaged, but insulation from the home was stuck to 3 different sides of the home, indicating this was likely a tornado. Farther east, there was an area of focused tree damage approximately 150 yards wide embedded within a several mile wide area of more minor tree damage. The tornado continued east where it snapped several power poles and caused minor damage to a church. Additional damage to grain bins and trees was noted along Church road just west of 322nd street, which appears to be the end of the focused damage most likely caused by the tornado. This tornado occurred within a several mile wide area of intense straight-line wind damage which was caused by winds at times greater than 80 mph.
Emergency manager reported two destroyed grain bins and house damage.
Report of multiple trees and power lines down.
Emergency manager reported campers flipped over at a campground.
Emergency manager reported substantial damage at the Pine Grove campground.
Emergency manager reported very large trees down.
Public reported 1 inch hail via mPing.
Public reported via mPing: 1-inch tree limbs broken; shingles blown off.
Public reported via mPing: 3-inch tree limbs broken; power poles broken.
Public reported 1-inch hail.
Public estimated peak wind gusts at 75 mph.
Public reported 1-inch hail.
Public reported 1.25-inch hail.
Public reported power lines down and power out.
Law enforcement reported 1-inch hail.
Law enforcement reported 1.75-inch hail.
After NWS Directive 10-1605, the rules offices file Storm Data by.
Every storm in Nebraska in 2022Every state in 2022This day in weather historyThe tornado archive for Nebraska, 2022Warnings in Nebraska, June 2022
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 1036934, 1036936, 1036953, 1036954, 1036955, 1036912, 1036956, 1038232, 1036957, 1036922, 1036958, 1036999, 1036923, 1036959, 1036960, 1036962, 1036963, 1036964, 1036967, 1036970, 1036973, 1036974, 1036975, 1036976, 1036978, 1036979, 1036980, 1036981, 1036982, 1036985, 1036990, 1036992, 1036995, 1036996.